How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask PatriciaRN Your Own Question
PatriciaRN, Nurse
Category: Health
Satisfied Customers: 534
Experience:  35 years of nursing experience, 2 in ER, 1 at Planned Parenthood clinic
Type Your Health Question Here...
PatriciaRN is online now
A new question is answered every 9 seconds

respritory bacterial chest and abdomen is just as bad

Resolved Question:

I have had an ongoing problem for awhile now, the doctor told me I have a respritory bacterial infection he put me on meds and I felt good breathing was better but now that the meds are doing my chest and abdomen is just as bad as before
Submitted: 7 years ago.
Category: Health
Expert:  PatriciaRN replied 7 years ago.

I'd like to ask a few questions.

I'm not seeing your age here and whether or not you are male or female. Would you let me know?

What meds have you been on, and for how long?

Do you have chronic respiratory problems such as chronic obstructive pulmonary disease?

Do you have any other medical conditions?

Are you a smoker?

Please let me know and perhaps I can be of help.

Customer: replied 7 years ago.
I am a 51 year old female and this problem started in my upper abdomen feeling a tightness between my chest with cough and breathing difficulty I was diagnosed with asma a few years back but I've never had wheezing just a tightness I am not a smoker I am going through menopause the meds I am currently taking are :sertraline,50mg 3times a day,ogen2.5 one a day,rhovane,7.5 one a day and lorazem,1mg daily I am so frustrated with my condition and can't seem to get help my throat and chest feel right now like it's on fire. please help
Expert:  PatriciaRN replied 7 years ago.

Thanks for answering.

The symptoms you are describing sound like they may be related to candida overgrowth.

I believe this to be true especially since you are telling me that you have recently taken antibiotics for a bacterial respiratory infection.

Antibiotics also kill the bacteria in the intestines that are friendly bacteria, and that provide balance in the intestines between friendly and unfriendly bacteria. Everyone has some yeast, or candida, in the intestines, but when taking antibiotics or similar medications that interfere with intestinal balance, the candida can overgrow, and this can cause many symptoms, including bloating, heartburn, and trapped gas, which gives you that tight feeling and the difficulty breathing.

This is more common in women than in men. The hormone imbalances of menopause can also add to the problem.

The candida overgrowth may also interfere with intestinal motility, or the normal downward motion of the intestines, called peristalsis. Then, you don't digest your food well, which also causes nutritional problems. Candida also may sometimes cause food intolerances which make the problem even worse...the most common allergens are wheat, dairy, legumes or nuts, soy, eggs, corn, and citrus.

I think you would be wise to begin by treating the candida. Start taking a good probiotic daily. You can either eat plain yogurt (without the added fruit), if you tolerate dairy, or buy a probiotic such as ProBioPlus DDS, which is tolerated even by those who cannot eat dairy. You can get this on, or google for best price.

Then, change your diet. Focus on lean protein, non-starchy veggies, no refined carbohydrates and no sugar, one piece of fruit a day, no alcohol, and very limited caffeine. You can eat whole grains if you tolerate them, and brown rice. You can get pastas that are made from whole grains such as brown rice or buckwheat, or whole wheat if you tolerate it.

There are many remedies for candida overgrowth, ranging from very harsh to very mild. There are prescription drugs available for it, such as Nystatin or Diflucan, but these can cause very difficult side effects as the yeast die, known as die-off reactions. Instead, you may want to try something milder, such as Aqua Flora, which is a homeopathic remedy. You can get this on

I hope this is helpful to you. Please feel free to ask a follow up question if you have one.

PatriciaRN and 5 other Health Specialists are ready to help you